Drug Safety

, Volume 10, Issue 4, pp 310–317 | Cite as

Drug-Induced Hair Loss and Hair Growth

Incidence, Management and Avoidance
  • Antonella Tosti
  • Cosimo Misciali
  • Bianca Maria Piraccini
  • Anna Maria Peluso
  • Federico Bardazzi
Review Article Pharmacoepidemiology

Summary

A large number of drugs may interfere with the hair cycle and produce hair loss. Drugs may affect anagen follicles through 2 main different modalities: (i) by inducing an abrupt cessation of mitotic activity in rapidly dividing hair matrix cells (anagen effluvium) or (ii) by precipitating the follicles into premature rest (telogen effluvium). In anagen effluvium, hair loss usually occurs within days to weeks of drug administration, whereas in telogen effluvium, hair loss becomes evident 2 to 4 months after starting treatment.

Anagen effluvium is a prominent adverse effect of antineoplastic agents, which cause acute damage of rapidly dividing hair matrix cells. Telogen effluvium may be a consequence of a large number of drugs including anticoagulants, retinol (vitamin A) and its derivatives, interferons and antihyperlipidaemic drugs. Drug-induced hair loss is usually reversible after interruption of treatment. The prevalence and severity of alopecia depend on the drug as well as on individual predisposition. Some drugs produce hair loss in most patients receiving appropriate dosages while other drugs are only occasionally responsible for hair abnormalities.

Both hirsutism and hypertrichosis may be associated with drug administration. Drugs most commonly responsible for the development of hirsutism include testosterone, danazol, corticotrophin (ACTH), metyrapone, anabolic steroids and glucocorticoids. Hypertrichosis is a common adverse effect of cyclosporin, minoxidil and diazoxide.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Baldelli A, Rebora A. Telogen effluvium and minoxidil. Journal of the American Academy of Dermatology 21: 572–573, 1989CrossRefGoogle Scholar
  2. Bencini PL, Montagnino G, Sala F, et al. Cutaneous lesions in 67 cyclosporin-treated renal transplant recipients. Dermatologica 172: 24–30, 1986PubMedCrossRefGoogle Scholar
  3. Buhl AE, Waldon SJ, Conrad MJ, et al. Potassium channel conductance: a mechanism affecting hair growth both in vitro and in vivo. Journal of Investigative Dermatology 98: 315–319, 1992PubMedCrossRefGoogle Scholar
  4. Burton JL, Schutt WH, Caldwell IW. Hypertrichosis due to diazoxide. British Journal of Dermatology 93: 707–711, 1975PubMedCrossRefGoogle Scholar
  5. Caputo R, Monti M, Motta S, et al. The treatment of visible signs of senescence: the Italian experience. British Journal of Dermatology 112 (Suppl. 35): 97–103, 1990CrossRefGoogle Scholar
  6. Cohen DJ, Loertscher R, Rubin MF, et al. Cyclosporine: a new immunosuppressive agent for organ transplantation. Annals of Internal Medicine 10: 667–682, 1984Google Scholar
  7. Cornbleet T, Hoit L. Alopecia from coumarin. Archives of Dermatology 75: 440–441, 1957PubMedCrossRefGoogle Scholar
  8. Dawber R, Mortimer P. Hair loss during lithium treatment. British Journal of Dermatology 107: 124–125, 1982PubMedCrossRefGoogle Scholar
  9. Dean JC, Salmon SE, Griffith KS. Prevention of doxorubicin-in-duced hair loss with scalp hypothermia. New England Journal of Medicine 301: 1427–1429, 1979PubMedCrossRefGoogle Scholar
  10. Delaunay M. Effets cutanés indésirables de la chimiothérapie antitumorale. Annales de Dermatologie et de Vénéréologie 116: 347–361, 1989PubMedGoogle Scholar
  11. Dunagin WG. Clinical toxicity of chemotherapeutic agents: dermatologic toxicity. Seminars in Oncology 9: 14–22, 1982PubMedGoogle Scholar
  12. Ellis CN, Voorhees JJ. Etretinate therapy. Journal of the American Academy of Dermatology 16: 267–291, 1987PubMedCrossRefGoogle Scholar
  13. Fenton DA, English JS, Wilkinson JD. Reversal of male-pattern baldness, hypertrichosis, and accelerated hair and nail growth in patients receiving benoxaprofen. British Medical Journal 284; 1228–1229, 1982PubMedCrossRefGoogle Scholar
  14. Finzi AF. Cyclosporin in severe psoriasis: the Italian experience. Dermatology 187 (Suppl. 1): 1–44, 1993CrossRefGoogle Scholar
  15. Foged EK, Jacobsen FK. Side effects due to RO 10-9359 (Tigason). Dermatologica 164: 395–403, 1982PubMedCrossRefGoogle Scholar
  16. Freinkel RK, Freinkel N. Hair growth and alopecia in hypothyroidism. Archives of Dermatology 106: 349–352, 1972PubMedCrossRefGoogle Scholar
  17. Ghadirian AM, Lalinec-Michaud M. Report of a patient with lithium-related alopecia and psoriasis. Journal of Clinical Psychiatry 47: 212–213, 1986PubMedGoogle Scholar
  18. Graham RM, James MP, Ferguson DJP, et al. Acquired kinking of the hair associated with etretinate therapy. Clinical and Experimental Dermatology 10: 426–431, 1985PubMedCrossRefGoogle Scholar
  19. Griffths A. Some curious effects of retinoids on the hair. Retinoids Today and Tomorrow 3: 23, 1986Google Scholar
  20. Headington JT. Transverse microscopic anatomy of the human scalp. Archives of Dermatology 120: 449–456, 1984PubMedCrossRefGoogle Scholar
  21. Heyl T, Barlow RJ. Thallium poisoning: a dermatological perspective. British Journal of Dermatology 121: 787–792, 1989PubMedCrossRefGoogle Scholar
  22. Ingimarsson S, Cantell K, Strander H. Side effects of long-term treatment with human leukocyte interferon. Journal of Infectious Diseases 140: 560–563, 1979PubMedCrossRefGoogle Scholar
  23. Joss RA, Kiser J, Weston S, et al. Fighting alopecia in cancer chemotherapy. Recent Results in Cancer Research 108:117–126,1988PubMedCrossRefGoogle Scholar
  24. Kleiner MJ, Serur D, Knowles M, et al. Erythropoietin and abnormal hair growth in haemodialysis patients. American Journal of Kidney Diseases 5: 619–621, 1991Google Scholar
  25. Kligman AM, Pathologic dynamics of human hair loss. Archives of Dermatology 83: 37–60, 1CrossRefGoogle Scholar
  26. Levantine A, Almeyda J. Drug induced alopecia. British Journal of Dermatology 89: 549–553, 1973PubMedCrossRefGoogle Scholar
  27. Merk HF. Drugs affecting hair growth. In Orfanos & Happle (Eds) Hair and hair disease, pp. 601–609, Springer-Verlag, Berlin, Heidelberg, 1990CrossRefGoogle Scholar
  28. Novak E, Franz TJ, Headington JT, et al. Topically applied minoxidil in baldness. International Journal of Dermatology 24: 83–87,1985CrossRefGoogle Scholar
  29. Orwin A. Hair loss following lithium therapy. British Journal of Dermatology 108: 503–504, 1983PubMedCrossRefGoogle Scholar
  30. Priestman TJ. Interferon: an anti-cancer agent? Cancer Treatment Reviews 6: 223–237, 1979PubMedCrossRefGoogle Scholar
  31. Randall VA, Ebling FJG. Seasonal changes in human hair growth. British Journal of Dermatology 124: 146–151, 1991PubMedCrossRefGoogle Scholar
  32. Rebora A. Telogen effluvium: an ethiopathogenetic theory. International Journal of Dermatology 32: 339–340, 1993PubMedCrossRefGoogle Scholar
  33. Reeves JRT, Maibach HI. Drug and chemical induced hair loss. In Marzulli & Maibach (Eds) Dermato-toxicology, 2nd revised ed, pp. 501–517, Hemisphere Publishing Corporation, Washington, DC, 1983Google Scholar
  34. Rook A, Dawber R (Eds). Diseases of the hair and scalp, 2nd ed., pp. 1–17, Blackwell Scientific Publications, Oxford, 1982Google Scholar
  35. Savin RC, Atton AV. Minoxidil: update on its clinical role. Dermatologic Clinics 11: 55–64, 1993PubMedGoogle Scholar
  36. ScottIII MJ, Scott AM. Effects of anabolic-androgenic steroids on the pilosebaceous unit. Cutis 50: 113–116, 1992PubMedGoogle Scholar
  37. Sever PS. Hypertrichosis and verapamil. Lancet 338: 1215–1216, 1991PubMedCrossRefGoogle Scholar
  38. Stern R, Khalsa JH. Cutaneous adverse reactions associated with calcium channel blockers. Archives of Internal Medicine 149:829–832, 1989PubMedCrossRefGoogle Scholar
  39. Tosti A, Misciali C, Bardazzi F, et al. Telogen effluvium due to recombinant interferon α-2b. Dermatology 184: 124–125, 1992PubMedCrossRefGoogle Scholar
  40. Winkelmann RK, Perry HO, Achor RWP, et al. Cutaneous syndromes produced as side effects of triparonol therapy. Archives of Dermatology 87: 372–377, 1963PubMedCrossRefGoogle Scholar
  41. Wong RC, Ellis CN. Physiologic changes in pregnancy. Journal of the American Academy of Dermatology 10: 929–940, 1984PubMedCrossRefGoogle Scholar
  42. Wustner H, Orfanos CE. Nagelverfarbung und Haarausfall. Deutsche Medizinische Wochenschrift 100: 1694–1697, 1975PubMedCrossRefGoogle Scholar

Copyright information

© Adis International Limited 1994

Authors and Affiliations

  • Antonella Tosti
    • 1
  • Cosimo Misciali
    • 1
  • Bianca Maria Piraccini
    • 1
  • Anna Maria Peluso
    • 1
  • Federico Bardazzi
    • 1
  1. 1.Department of DermatologyUniversity of BolognaBolognaItaly

Personalised recommendations